FDA issued a warning to health care providers about the possibility of rare, but serious injuries that can occur due to unintentional injection of soft tissue filler into blood vessels in the face.
Unintentional injection can block blood vessels and restrict blood supply to tissues, according to the announcement. This could result in embolization, which may cause vision impairment, blindness, stroke and skin damage and/or necrosis.
Certain injection locations where blood vessel blockage have been experienced have been identified, and include the skin between the eyebrows (glabella), in and around the nose, forehead, and around the eyes (periorbital region), according to the FDA.
The FDA listed a number of best practices for providers and consumers in the announcement.
It recommended knowing the signs and symptoms associated with injection into blood vessels and having a plan to treat the patient if this occurs. In addition to other action items listed, educating health care facility employees on how to quickly assist patients that report signs of filler complications is essential.
The FDA said it is working with manufacturers to update their labeling to include additional warnings, precautions, and other statements about the risk of unintentional injection into blood vessels.
It is also recommended that problems with soft tissue fillers be reported to the FDA through MedWatch, the FDA Safety Information and Adverse Event Reporting program.
Reference : www.fda.gov